Rred - 7 days 12 hours ago.
It is not that blood thinners affect diving, but that the increased risk of bleeding has to be considered. This has been extensively discussed on another forum, and by DAN staff and doctors.
The problem is that any anti-coagulant can cause a big problem. If you have an internal bleed, say from barotrauma in the sinus or inner ear, with normal clotting it is an inconvenience, a mess, but it stops. If you are on any anti-coagulant, it may NOT stop and you run the risk of bleeding out. For an external cut, applying pressure and giving it ten minutes extra usually will allow some clotting. For an internal trauma? You just can’t do that. You’ve got an unrestrainable bleed.
On the one hand, you can just say "OK, I’ll have to be very aware of squeeze and make sure that doesn’t happen" but on the other hand, you need to carry appropriate medical ID and let folks know that if you are cut (spears, knives, coral, whatever) or have internal bleeding, you may need medevac and they need to know that you may need whole platelets or transfusions when you get to the ER.
There are currently about two anti-coagulant drugs that also have "antagonists" which can turn them off. The drugs (and treatment) are damned expensive and the treatment not likely to be at the ER. So, you are left with being transfused or given whole platelets. It takes the body about 45 days to replace all the platelets, and drugs like Plavix actually break your platelets—permanently—so you’ve got to be off the drugs for some time before you can clot again.
Basically, you become a hemophiliac. That doesn’t preclude diving, it just means that you have to assess the extra risk, take extra steps to deal with it, and be up front with the folks around you. It may scare some operators out of letting you dive, since everyone is liability crazy these days. Or they may ask (more rationally) for a medical clearance. Unless you get a dr referral from DAN, your doctor is likely to say "clearance? I can’t sign that, I don’t know anything about SCUBA."